Iatrogenic topiramate poisoning in an ICU patient: Focus on topiramate peak time prolongation

Int J Clin Pharmacol Ther. 2021 Oct 8. doi: 10.5414/CP204067. Online ahead of print.

Abstract

A 35-year-old man with generalized insults was admitted to the intensive care unit because of third-line treatment of persistent epileptic insults with antiepileptic drug therapy. Topiramate was added on top of his outpatient regimen in combination with intravenous antiepileptic drugs. Miscommunication and inappropriate topiramate dosing (2,500 mg twice) resulted in an acute topiramate intoxication. Toxicokinetic assessment showed toxic serum topiramate concentration of 55 mg/L and a dose-dependent shift of peak time tmax. According to our modulations, tmax follows Y = 0.0009X + 2.65, where X is the topiramate dose. Our results have important implications for effectiveness of gut decontamination modalities.